Restlessness and Agitation in the Dying Phase
A prognosis of only hours to days may leave insufficient time for a response to some specific treatments and therefore confusion or agitation should be managed symptomatically.
Before prescribing medication for this condition, all efforts should be made to consider non-drug intervention. For example reassurance from staff, a calm environment, the presence of relatives or carers who are close to the patient, items from home which help to orientate the patient, appropriate diurnal lighting, the possibility of one-to-one nursing.
Common causes of confusion or agitation in the dying phase:
- Adverse effects of medication (e.g. opioids, steroids)
- Urinary retention
- Uraemia/ hepatic encephalopathy
- Primary brain tumour
- Cerebral metastases
- Spiritual distress
When considering whether or not to treat these causes of confusion or agitation, the burdens of treatment need to be weighed up against the potential for improving comfort at the end of life.
It may be difficult to address psychological causes of distress and anguish in the last few days of life. Reliance is placed on
improving environmental factors and appropriately titrating sedation.